Ibuprofen Questions and Exertional Compartment Syndrome Symptoms in a College Basketball Player

by john cleary
(new windsor ny)

My daughter has had pain for several weeks now.

She is a college basketball player and is receiving care via trainer and her symptoms resemble Exertional Compartment Syndrome.

We have had orthodics made, she is cross training in lieu of practicing with team but she still plays in the game with the pain.

She took 800 mg of ibuprofen the other day an hour before the game and had no pain or discomfort. Is this safe?

And is it normal that 800 mg of ibuprofen would mask the symptoms of Exertional Compartment Syndrome if she in fact has this condition?


Joshua Answers:

Hi John. Thanks for looking into this for your daughter.

Let me say a little bit then I'll ask some questions.

Anterior Compartment Syndrome (it doesn't have to be anterior) type issue can be a serious problem.

If she's at the beginning stages, let's make sure she doesn't go past that.

Shin splints is one thing. Compartment syndrome is the FAR, BAD end of the spectrum.

Connective tissue sheaths wrap structures. With compartment syndrome, basically fluid pressure builds up within the sheath area. The body can compensate as best it can, but if one irritates it too much, the pressure can build up so much that it will literally split the sheath, and skin. Like exploding from the inside, kind of. Like cracking a melon.

This can happen slow or FAST.

I've had a mild form of this. It's stubborn, and I could see how it could get bad. It's a far different animal than, say shin splints or tendonitis. It's all about pressure build up (and tightness, and pain, etc).

So that's great she can still run and play without it kicking in a big irritation, and then creating a pressure building response.

Lots of variables at play here.

This article from the Mayo Clinic explains it a little bit, and says that conservative treatments don't work.

It's safe to say that conservative treatments that don't work don't work. The right stuff will.

It also says that surgery is very effective. In anything past mild stages, I very agree. It just all depends on what's going on.

Let me ask some questions before replying to the Ibuprofen questions.


1. She played on Ibuprofen without pain. Did she have pain, or an increase in pain, later?

2. Why do they think she has exertional compartment syndrome as opposed to shin splints?

3. Does she have shin splints too?

4. Has she had shin splints before? Or an impact/impact injury to the area before?

5. What exactly is the trainer doing to/for her?

6. Describe the pain and symptoms. Who what how where when? Has the pain been the same since it started, or did it come on slowly?

7. If you press on her shin (I assume it's in front?) is it abnormally hard/tight/dense. If she's really got ECS more than a little mild, it will feel solid. You'll know it when you feel it.

8. What self care is she doing for this? Results from it?

Tendonitis dynamic will result from this as well.

See: What Is Tendonitis

Please reply using the comment link below. Do not submit a new submission to answer/reply, it's too hard for me to find where it's supposed to go.

And, comments have a 3,000 character limit so you may have to comment twice.

Joshua Tucker, B.A., C.M.T.
The Tendonitis Expert

Subscribe to The Tendonitis Expert Newsletter Today!

For TIPS, TRICKS, and up-to-date Tendonitis information you need!




Don't worry -- your e-mail address is totally secure.

I promise to use it only to send you The Tendonitis Expert Newsletter.

Reversing Achilles Tendonitis ebook cover

Plantar fasciitis Treatment That Works dvd cover

Reversing Shin Splints ebook cover

Comments for Ibuprofen Questions and Exertional Compartment Syndrome Symptoms in a College Basketball Player

Average Rating starstarstarstarstar

Click here to add your own comments

Mar 27, 2012
Creatine and compartment syndrome in the back of the calf
by: Doug

Ive been dealing with mild compartment syndrome this year. Its not the front of my calves, rather the back. I spent most of the winter lifting weights with my legs, including calf raises, and taking creatine. Ive noticed that if I dont take creatine for a few days, I can run and only get a mild discomfort that goes away overnight, otherwise it feels like my calves are engorged with blood for several days. Stretching does not help, actually might make it worse. Im hoping that the muscles will atrophy from not performing calf raises and next season will not be a problem.


Joshua Comments:

So what specifically are you doing to combat the compartment syndrome? (Stretching doesn't count...as pulling too tight structures apart just sends danger signal to the brain...)

Sep 23, 2015
First time reader
by: Tomso Ssoo

This is the very first time I frequented your web page and to this point I amazed with the research you made to make this actual put up incredible.

Magnificent activity!

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Ask The Tendonitis Expert .